Alert archive / Mississippi / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 183, NWS Memphis, TN
NWS Memphis, TN issued this severe thunderstorm warning at Nov 29, 2016, 5:40 PM CST for 4 counties in Mississippi. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Nov 29, 2016, 5:40 PM CST (23:40 UTC)
- Expired
- Nov 29, 2016, 6:30 PM CST
- In force
- 50 min
- Issued by
- NWS Memphis, TN
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chickasaw County, MS, Itawamba County, MS, Lee County, MS, Pontotoc County, MS
The radar
The Columbus AFB radar (KGWX), 44 km from the middle of the area, began a volume at 23:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Nov 29, 5:53 PM CST | HAIL 1 | 5 Sw Tupelo, MS | |
| Nov 29, 6:23 PM CST | TSTM WND DMG | Fulton, MS | ROOF BLOWN OFF AT DISCOUNT GROCERY NEAR THE DOCK. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 13 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Nov 29, 3:48 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Little Rock, AR (KBYH), launched 12:00Z, 11.7 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1496 m above ground
- 0-6 km bulk shear
- 92 kt
- 0-1 km storm-relative helicity
- 180 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
878
WUUS54 KMEG 292340
SVRMEG
MSC017-057-081-115-300030-
/O.NEW.KMEG.SV.W.0183.161129T2340Z-161130T0030Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
540 PM CST TUE NOV 29 2016
THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHERN LEE COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTHERN ITAWAMBA COUNTY IN NORTHEASTERN MISSISSIPPI...
SOUTHEASTERN PONTOTOC COUNTY IN NORTHEASTERN MISSISSIPPI...
NORTH CENTRAL CHICKASAW COUNTY IN NORTHEASTERN MISSISSIPPI...
* UNTIL 630 PM CST
* AT 539 PM CST...A SEVERE THUNDERSTORM WAS LOCATED NEAR TROY...OR 10
MILES SOUTH OF TRACE STATE PARK...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
TUPELO...FULTON...VERONA...TOMBIGBEE STATE PARK...SALTILLO...
SHANNON...PLANTERSVILLE...MANTACHIE...SANDY SPRINGS...TROY...
FAIRVIEW...FURRS...EVERGREEN...CLAY...BEECH SPRINGS...EGGVILLE...
RICHMOND...UNITY...MOOREVILLE AND DORSEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
STORM SHELTER OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS!
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR NORTHEASTERN
MISSISSIPPI.
LAT...LON 3409 8870 3409 8872 3408 8872 3399 8894
3414 8905 3447 8846 3446 8837 3427 8824
TIME...MOT...LOC 2339Z 240DEG 38KT 3411 8892
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
502
WWUS54 KMEG 292356
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
556 PM CST TUE NOV 29 2016
MSC017-115-300005-
/O.CAN.KMEG.SV.W.0183.000000T0000Z-161130T0030Z/
PONTOTOC MS-CHICKASAW MS-
556 PM CST TUE NOV 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN PONTOTOC AND
NORTH CENTRAL CHICKASAW COUNTIES IS CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. 0THEREFORE...THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR NORTHEASTERN
MISSISSIPPI.
LAT...LON 3409 8870 3409 8872 3408 8872 3408 8881
3415 8883 3426 8883 3447 8847 3446 8837
3427 8824
TIME...MOT...LOC 2355Z 240DEG 38KT 3420 8874
$$
MSC057-081-300030-
/O.CON.KMEG.SV.W.0183.000000T0000Z-161130T0030Z/
LEE MS-ITAWAMBA MS-
556 PM CST TUE NOV 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR SOUTHERN LEE AND NORTHERN ITAWAMBA COUNTIES...
AT 555 PM CST...A SEVERE THUNDERSTORM WAS LOCATED OVER
VERONA...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
TUPELO...FULTON...VERONA...TOMBIGBEE STATE PARK...SALTILLO...
SHANNON...PLANTERSVILLE...MANTACHIE...SANDY SPRINGS...FAIRVIEW...
EVERGREEN...CLAY...BEECH SPRINGS...EGGVILLE...RICHMOND...UNITY...
MOOREVILLE...DORSEY...KIRKVILLE AND ABNEY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
STORM SHELTER OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR NORTHEASTERN
MISSISSIPPI.
LAT...LON 3409 8870 3409 8872 3408 8872 3408 8881
3415 8883 3426 8883 3447 8847 3446 8837
3427 8824
TIME...MOT...LOC 2355Z 240DEG 38KT 3420 8874
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$907
WWUS54 KMEG 300018
SVSMEG
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
618 PM CST TUE NOV 29 2016
MSC081-300028-
/O.CAN.KMEG.SV.W.0183.000000T0000Z-161130T0030Z/
LEE MS-
618 PM CST TUE NOV 29 2016
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN LEE COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR NORTHEASTERN
MISSISSIPPI.
LAT...LON 3415 8854 3434 8855 3443 8854 3447 8847
3446 8837 3427 8824
TIME...MOT...LOC 0018Z 240DEG 38KT 3432 8848
$$
MSC057-300030-
/O.CON.KMEG.SV.W.0183.000000T0000Z-161130T0030Z/
ITAWAMBA MS-
618 PM CST TUE NOV 29 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CST
FOR NORTHERN ITAWAMBA COUNTY...
AT 618 PM CST...A SEVERE THUNDERSTORM WAS LOCATED OVER MANTACHIE...OR
NEAR FULTON...MOVING NORTHEAST AT 45 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...TRAINED WEATHER SPOTTERS.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
FULTON...MANTACHIE...SANDY SPRINGS...EVERGREEN...FAIRVIEW...CLAY...
ABNEY...BALLARDSVILLE...DORSEY AND KIRKVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
STORM SHELTER OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1100 PM CST FOR NORTHEASTERN
MISSISSIPPI.
LAT...LON 3415 8854 3434 8855 3443 8854 3447 8847
3446 8837 3427 8824
TIME...MOT...LOC 0018Z 240DEG 38KT 3432 8848
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 29, 5:35 PM CST, 5 minutes earlier.
Area forecast discussion, Nov 29, 5:35 PM CST, 5 minutes before
Area Forecast Discussion National Weather Service Memphis TN 535 PM CST Tue Nov 29 2016 .UPDATE... Updated to add 00Z Aviation Discussion. && .PREV DISCUSSION... /issued 216 PM CST Tue Nov 29 2016/ DISCUSSION... ..Moderate risk of severe weather over parts of North Mississippi... Currently...Monitoring for potential severe weather this evening. Warm front continues to lift north with lower 60s dewpoints beginning to push into northern MS. Meanwhile a potent shortwave over Texas is rotating around the main Central U.S. upper trough. This is spreading lift across the Lower Mississippi Valley. The associated cold front is pushing east into the Arklatex at this time. Thunderstorms are beginning to develop to the south of our region. Late this afternoon into Tonight...Increasingly concerned about the possibility of significant severe weather across Nortehast Mississippi. As the warm front lifts into North Mississippi and the cold front approaches from the west a surface wave develops over Western Mississippi early this evening and tracks NE across North Mississippi. MLCAPES of 500-1000 j/kg work into NE Mississippi as the moist and unstable airmass moves north ahead of the wave. Hodographs are strongly curved with 0-1km helicity values above 300 m2/s2 and 0-6 km bulk shear values greater than 70 kts. We are most concerned about this evening since discrete supercells are possible as the surface wave moves through. Attm it appears the best chance of a strong tornado or two will be across Northeast Mississippi from about 6 pm to 11 pm. Damaging winds and hail are also threats. Parts of North Mississippi have been upgraded to a moderate risk. By about midnight the convection will probably be organized into a line with an isolated severe threat until about 3 am across Northeast Mississippi. Most of the lingering activity should end by sunrise. Wednesday through Friday...Cold front pushes east and a cooler and drier airmass filters in. Expect seasonably cool temps with highs in the 50s and lows in 30s. Saturday through Tuesday...Models still having some trouble during this time frame as an upper low cuts off over Mexico. Looks like a couple good chances for rain. First one as a trough moves through this weekend and another as that upper low ejects east early next week. Subsequent forecasts will drill down on the details over the next few days but the overall summary is cool and wet. SJM && .AVIATION... 00Z TAFs A cold front and upper level trough will move through the Lower Mississippi tonight. Best potential for showers and thunderstorms will occur at TUP this evening between 00Z-03Z and potential for VCTS at MEM/MKL through 03Z. Confidence in VCTS and lower ceilings low in this TAF set for MEM. MVFR/IFR conditions may develop at TUP overnight. Otherwise, VFR conditions expected except within thunderstorms. S winds will veer W/NW with passage of cold front. CJC && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, Nov 29, 3:12 PM CST, 2 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MEMPHIS TN 312 PM CST TUE NOV 29 2016 ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115- MSZ001>017-020>024-TNZ001>004-019>022-048>055-088>092-302315- ALCORN-BENTON MS-BENTON TN-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY- COAHOMA-CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR- DUNKLIN-DYER-FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD- HENDERSON-HENRY-ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE- LEE AR-LEE MS-MADISON-MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION- PANOLA-PEMISCOT-PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN- RANDOLPH-SHELBY-ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON- TISHOMINGO-TUNICA-UNION-WEAKLEY-YALOBUSHA- 312 PM CST TUE NOV 29 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS... THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS AN MODERATE RISK FOR SEVERE STORMS OVER MUCH OF NORTH MISSISSIPPI FOR TONIGHT...ROUGHLY SOUTH AND EAST OF A LINE FROM CHARLESTON MISSISSIPPI TO OXFORD MISSISSIPPI TO BOONEVILLE... INCLUDING THE CITY OF TUPELO. THERE IS A SLIGHT RISK FOR SEVERE STORMS FOR PORTIONS OF NORTH MISSISSIPPI AND WEST TENNESSEE. A STRONG TORNADO OR TWO IS POSSIBLE FROM 5 PM CST TO 11 PM CST IN THE MODERATE RISK AREA. OTHERWISE DAMAGING WINDS ARE THE MAIN THREAT WITH LARGE HAIL A SECONDARY THREAT. THE SEVERE THREAT WILL BECOME MORE ISOLATED BY MIDNIGHT AND END BY 3 AM CST. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TONIGHT. SJM
In the hours before
Local storm report, Nov 29, 5:23 PM CST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
523 PM CST TUE NOV 29 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0504 PM FUNNEL CLOUD 2 SSE PITTSBORO 33.91N 89.32W
11/29/2016 CALHOUN MS TRAINED SPOTTER
&&
JABThe office that day
Everything else NWS Memphis, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 29, 3:34 PM CST | Severe Thunderstorm Warning | MEG | Tallahatchie, Yalobusha | 41 min |
| Nov 29, 4:14 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Tallahatchie, Yalobusha | 46 min |
| Nov 29, 4:56 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Chickasaw, Pontotoc | 49 min |
| Nov 29, 5:08 PM CST | Tornado Warning | MEG | Calhoun, Chickasaw, Pontotoc | 37 min |
| Nov 29, 5:47 PM CST | Severe Thunderstorm Warning | MEG | Calhoun, Yalobusha | 43 min |
| Nov 29, 5:53 PM CST | Flash Flood Warning | MEG | Calhoun, Chickasaw, Lafayette, Pontotoc, Yalobusha | 3 hr |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.